Last Update 23:0
Thursday, 20 February 2020

Fifth child dies in Egypt's Beni Suef after taking rehydration medicine

The child suffered from brain inflammation, though it is not known whether it was directly caused by the rehydration medicine

Ahram Online , Friday 7 Aug 2015
Share/Bookmark
Views: 1240
Share/Bookmark
Views: 1240

A 12-month-old boy from Beni Suef died in Cairo's Abbassiya hospital early Friday, after taking rehydration medicine, Beni Suef Deputy Health Minister Alaa Ezzat told Ahram Online.

He is the fifth child to die as a result of taking the medication in Beni Suef.

Ezzat said the reason for the death was brain inflammation, adding that it is not known whether it was directly caused by the rehydration medicine.

On July 26, after four children had died from the medication, Health Minister Adel Adawy referred the cases to the public prosecutor, according to a statement by the health ministry on 27 July.

Three hospitals in Beni Suef received 27 children whose symptoms included diarrhea, vomiting, fever, and stomach aches.

The symptoms meant that the children lost fluids and minerals and needed medication for rehydration, according to the statement.

They suffered seizures after taking 50cc of the medication known as 'Rehydran'. Use of the medication was halted immediately after these symptoms were observed in the children, the statement added.

The governor of Beni Suef decided to compensate the children's families. Deceased children's families received EGP20,000, while families of children where the cases were not fatal received EGP1,000.

Egypt suffers from an inefficient healthcare system. Doctors have staged several strikes since 2011, calling for improved health care conditions. Their demands include a higher minimum wage and raising the national health budget from 3.5 to 15 percent.

Short link:

 

Latest

© 2010 Ahram Online.